Get E-Book on COVID-19

Q. My mother's nail has turned brownish with pain and swelling without injury. Why?

Answered by
Dr. Snehal Laul
and medically reviewed by Dr. Vinodhini. J
This is a premium question & answer published on Aug 13, 2020

Hello doctor,

My mother is 53 years old. From the last 15 days, nail in her left-hand ring finger turned brownish. It seems there is some wound from inside and it has been paining since then. However, there was no burn or injury in that finger previously. The nail started turning brown on its own with pain. She is applying Betnovate-N antiseptic cream.

Dr. Snehal Laul

Dermatology Venereology
#

Hello,

Welcome to icliniq.com.

It is a fungal infection of the nail. Betnovate is a steroid which worsens it. Stop using Betnovate immediately.

Is she a diabetic? Any loss of nail cuticle? Is there a history of chronic paronychia? Is excess contact with water, washing clothes, utensils, etc? Any contact with irritant? Or any trauma?


Was this answer helpful?

 | 

Thank you doctor,

No my mother is not a diabetic. I did not find any nail cuticle on my mothers finger as per the internet image. No history of chronic paronychia. And yes, there is excess contact with water. She is busy in the kitchen the whole day, but she does not have any trauma.

Dr. Snehal Laul

Dermatology Venereology
#

Hi,

Welcome back to icliniq.com.

Loss of nail cuticle and prolong contact with water can lead to nail infection.

Take tablet Itraconazole 200 mg once in a day for seven days, or Terbinafine 250 mg once daily for 15 days, Luliconazole 1 percent lotion twice daily for 15 days, 5 percent Amorolfine nail lacquer twice weekly for 12 weeks, tablet Widcet 5 mg twice daily for seven days (if itching), and Emanzen D (Serratiopeptidase and Diclofenac sodium) twice daily for three days (if pain). Avoid excess contact with water.


Was this answer helpful?

 | 

Thank you doctor,

There is no itching on the nail but there is swelling in that brownish part of that nail. Are all the medicines have to be taken simultaneously by the patient? She had a gallbladder related operation last year. Should I give details regarding that? Is it relevant in this case?

Dr. Snehal Laul

Dermatology Venereology
#

Hello,

Welcome back to icliniq.com.

It is paronychia (swelling) abscess collection near nail (attachment removed to protect patient identity). Antibiotic treatment helps.

Take tab Ciplox (Ciprofloxacin) 500 mg once in a day for three days. Apply Fucidin cream (Fusidic acid) twice daily for seven days.

Terbinafine or Itraconazole cannot be given as she has liver and gall bladder issues. Do not take that. Thanks for the information.

Rest cream, lotion, and tablet Widcet can be taken.


Was this answer helpful?

 | 

Thank you doctor,

Her gallbladder was removed due to stones. She is overweight. Presently she is having burning sensation while urinating and is taking a medicine named Menojoy. This burning sensation came lasts year also but got cured and started now again. I request you to please send me the list of all medicines that my mother has to take.

Dr. Snehal Laul

Dermatology Venereology
#

Hello,

Welcome back to icliniq.com.

1. Tablet Zifi 200 mg twice daily for five days. (for urethritis as well as paronychia).

2. Luliconazole 1 percent lotion twice daily for 15 days (on nail).

3. 5 percent Amorolfine nail lacquer twice weekly for 12 weeks.

4. Fucidin cream at night for 10 days (on swollen area).

5. Tablet Widcet 5 mg twice daily for seven days (if itching).

6. Tablet Emanzen D twice daily for 3 days (if pain).

Take Terbinafine 250 mg once in a day for 15 days, but before taking it do all lab tests LFT (liver function test), RFT (renal function test), and lipid profile. If within normal range then can take Terbinafine otherwise continue only topical treatment.


Was this answer helpful?

 | 

Thank you doctor,

With these medicines, should she continue using Menojoy?

Dr. Snehal Laul

Dermatology Venereology
#

Hello,

Welcome back to icliniq.com.

Sha can take Cital syrup (Disodium Hydrogen citrate) two teaspoons twice daily for five days instead of Menojoy.


Was this answer helpful?

 | 

Thank you doctor,

I shall give these medicines to my mother and will let you know about her finger nail condition.

Dr. Snehal Laul

Dermatology Venereology
#

Hi,

Welcome back to iclniq.com.

You are welcome. Do report her condition.


Was this answer helpful?

 | 

Thank you doctor,

Instead of 5% Amorolfine nail lacquer the chemist handed me Ciclopirox olamine topical solution and 8% W/V Nailrox nail lacquer. Should I use this one? I have attached an image of this product.

Dr. Snehal Laul

Dermatology Venereology
#

Hi,

Welcome back to icliniq.com.

Yes, you can use it.


Was this answer helpful?

 | 

Hi doctor,

Thank you so much for your help.

Dr. Snehal Laul

Dermatology Venereology
Consult by PhoneConsult by Phone Video ChatVideo Chat
Also Read Answers From:

Comprehensive Medical Second Opinion.Submit your Case

Related Questions & Answers


What medicine can help itching in the thighs and underarms?

Query: Hello doctor, I am a 57-year-old male. My weight is 75 kg. I am not having BP problems or diabetes. I am suffering from itching near the thighs and underarm area since last two months. I have taken Terbinafine 250 mg once daily and Luliconazole cream for six weeks. Since the last two to three days,...  Read Full »

Kindly give some insight on how everyday habits affect the teeth.

Query: Hi doctor, What are the everyday habits that could affect our teeth? I want to get some insight on how certain practices such as smoking, biting nail, opening things with the mouth, etc., affect the teeth.  Read Full »

What causes black lines on skin and nails?

Query: Hello doctor, I am a 25 year old female. Two years back I had noticed a very thin black straight line on my nail in the right hand finger. This line is growing along as my nail grows. Though the line was thin initially, now it has increased in its width and thickness. When I searched in the net abo...  Read Full »

Also Read


Crohn's Disease
Crohn's disease causes inflammation of the digestive tract, which results in symptoms like severe diarrhea, stomach pain...  Read more»
I was diagnosed with Celiac disease a year back. Can you suggest any medicine?
Having celiac fromnlast 10 year dignosis recently ayear ago since then i am gluten free still cant absorb food feeling w...  Read more»
My head is shivering from 20 days, and it feels like head trauma. What is the cause?
Hello sir, My head is shivering like anything , feeling like trauma is head. And its start anytime in a day and when s...  Read more»

Ask your health query to a doctor online?

Ask a Dermatologist Now

* guaranteed answer within 4 hours.

Disclaimer: All health Q&As published on this website is not intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek the advice from your physician or other qualified health-care providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website.